Three members of the Newtown Ambulance Squad (Bucks County, Pennsylvania near Philly) and a Newtown Firefighter were hospitalized July 10 after being exposed to a extremely potent variety of heroin while responding to a call for a cardiac arrest on the Newtown Bypass, according to an email from the squad.
HERE are the details:
“I want to share with everyone an experience we had at Newtown last night which lead to the exposure of three of our providers to what is believed to be ‘Gray Death’ variety of heroin, or Carfentanil. This landed three of our staff in the hospital and one firefighter,” the letter stated.
Carfentanil is an opioid which experts believe to be 10,000 times deadlier than heroin and 100 times deadlier than fentanyl, a chemically similar drug.
According to letter from Chief of Operations Evan Resnikoff, the ambulance was responding to a call of a reported cardiac arrest in a vehicle on the Newtown Bypass. The exposure to Carfentanil is believed to have come off of the patient’s arm and interior of the vehicle.
All four emergency service personnel have since been discharged from the hospital with a diagnosis of narcotic exposure with no follow-up required.
In a follow-up statement on the incident, Chief Resnikoff said: “While there is much disagreement within the medical community that transdermal contact can cause exposure to first responders, there have been a growing number of reports nationwide that lead us to believe our personnel on this incident experienced such an exposure.”
Symptoms of Carfentanil exposure include change in mental status with agitation, hypertension, tachycardia, and diaphoresis among other symptoms.
“I pass this along to remind everyone to be safe and vigilant as the heroin problem continues,” Resnikoff said in the letter.